Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at May 17, 2023, 6:10 PM MST for Graham County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2023, 6:10 PM MST (01:10 UTC)
- Expired
- May 17, 2023, 6:45 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Graham County, AZ
The radar
The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3094 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WUUS55 KTWC 180110 SVRTWC AZC009-180145- /O.NEW.KTWC.SV.W.0002.230518T0110Z-230518T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 610 PM MST Wed May 17 2023 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Central Graham County in southeastern Arizona... * Until 645 PM MST. * At 610 PM MST, a severe thunderstorm was located over Safford Regional Airport, or near Safford, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Safford, Thatcher, Solomon, Safford Regional Airport, Pima and Central. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3285 10986 3297 10972 3298 10946 3272 10952 TIME...MOT...LOC 0110Z 280DEG 13KT 3285 10964 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CWR
1 follow-up statement
884
WWUS55 KTWC 180141
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
641 PM MST Wed May 17 2023
AZC009-180150-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-230518T0145Z/
Graham-
641 PM MST Wed May 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 645 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
However gusty winds to 35 mph are still possible with this
thunderstorm.
LAT...LON 3285 10986 3297 10972 3298 10946 3272 10952
TIME...MOT...LOC 0140Z 280DEG 13KT 3284 10955
$$
CWRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:01 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, May 17, 3:01 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 301 PM MST Wed May 17 2023 .SYNOPSIS... Showers and storms will spread across much of southeast Arizona on Thursday as moisture levels remain above normal for this time of year. Strong gusty winds, lightning, and blowing dust will be possible with storm activity. A downward trend in showers and storms will begin Friday and continue into early next week as moisture slowly works out of the area. && .DISCUSSION...Rest of Today through Tuesday. Showers and storms have developed as expected this afternoon focusing to the east of Tucson with reports of small hail and locally heavy rainfall with activity so far. Current satellite imagery shows the placement of the low off the northern Baja coast continuing to enforce southeasterly moisture advection into the area. The low will shift slightly eastward tonight into tomorrow shifting an area of enhanced upper level diffluence over southern Arizona with the addition of a weak impulse swinging northward around the low into our area early on Thursday. This will lead to a band of precipitation swinging northward into southern Arizona late tonight into early tomorrow morning with embedded storms possible. Have increased the precip chances as a result. With the aforementioned enhanced forcing, the morning precip isn't expected to shut us down for the day and convection is still expected to blossom across a majority of the area tomorrow afternoon and last later into tomorrow evening. Strong gusty winds, small hail, and blowing dust issues are possible with any storms. 12z HREF puts the highest chances for a couple stronger storms with elevated, gusty winds west of Tucson across central and western Pima County. Friday into the weekend, the low will shift back westward allowing flow to become more south to southwesterly and the atmosphere will begin a slow downward trend in moisture and coverage of convection each afternoon. Latest forecast has kept chances across much of the area on Friday at 20-35 percent during the afternoon with only 10-15 percent chances for precipitation for Saturday through Monday. The exception will be in the White Mtns which will see higher chances for showers and storms each day (+30%). Otherwise, temperatures will drop a few degrees for Thursday then gradually warm to several degrees above normal for the start of the new week. && .AVIATION...Valid through 19/00Z. SCT-BKN mid-level clouds at 12k-14k ft MSL will persist for much of the period with brief SCT lower clouds at 10k-12k ft MSL from VCSH/VCTS. First round of -SHRA/-TSRA wraps up aft 18/03Z for all sites. Second round of ISOLD-SCT SHRA/TSRA btwn 18/09Z and 18/16Z for KOLS/KDUG. Aft 18/18Z, ISOLD-SCT SHRA/TSRA for all sites. SFC winds this afternoon primarily NWLY btwn 5-10kts. Winds become SELY with speeds less than 10kts for much of the area aft 18/06Z. From 18/18Z, SFC winds become mostly NWLY-WLY and range btwn 5-10kts. Gusty outflows with erratic wind direction changes will be possible with all three rounds of SHRA/TSRA, resulting in local gusts of over 35kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Moisture will remain over most of the area through Friday with scattered afternoon and evening showers and thunderstorms expected. A couple of dry lightning strikes can't be ruled out but chances remain low. Storm outflow winds greater than 40 mph are possible with any thunderstorms. Outside of storm activity, winds will remain light following normal diurnal direction patterns into the weekend. South to southwest flow will gradually develop Friday through the weekend which will slowly force moisture out of the area this weekend onward with a diminishing threat of showers and storms each day. By the weekend, generally only the White mountains are expected to have storms. Minimum RH values will drop to 10-15 percent across the lower elevations this weekend with even single digit values early next week. 20-foot winds will remain less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public/Fire Weather...Guillet Aviation...Giralte Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, May 17, 2:17 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Wed May 17 2023
AZZ508-512-172200-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
217 PM MST Wed May 17 2023
...A strong thunderstorm will impact portions of north central
Cochise County through 300 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pearce-Sunsites, or 15 miles south of Willcox,
moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas Settlement.
This includes Route 186 between mile markers 336 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3193 10974 3207 10988 3224 10968 3202 10950
TIME...MOT...LOC 2117Z 235DEG 8KT 3204 10976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMSpecial weather statement, May 17, 5:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
528 PM MST Wed May 17 2023
AZZ509-510-180115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
528 PM MST Wed May 17 2023
...A strong thunderstorm will impact portions of central Graham
County through 615 PM MST...
At 528 PM MST, Doppler radar was tracking a strong thunderstorm near
Thatcher, or 8 miles west of Safford, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thatcher, Pima and Central.
This includes Route 70 between mile markers 308 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3277 10988 3293 11004 3312 10988 3293 10965
TIME...MOT...LOC 0028Z 218DEG 10KT 3288 10985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:28 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| May 17, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Graham | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.